DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20182685

Adverse drug reactions in hospitalized patients in a tertiary care teaching hospital: analysis of the reported cases

Althab Begum M., Satyajit Mohapatra, R. Jamuna Rani

Abstract


Background: Adverse Drug Reactions (ADR’s) contributes to the burden of drug-related morbidity and mortality. ADRs are seen frequently in hospitals due to a variety of factors like complexity of diseases, drug interactions, polypharmacy, and possible negligence. The purpose of the study was to identify and assess ADR in various departments of a tertiary care teaching hospital.

Methods: A prospective spontaneous reporting was carried out in a tertiary care teaching hospital during a period of four months from November 2016 to February 2017. All suspected spontaneous ADRs were assessed and the information was collected and analyzed by the pharmacologists for causality assessment using the Naranjo’s causality assessment scale.

Results: A total of 30 ADRs were reported with female preponderance (70%). Majority of ADRs were from General Medicine and Oncology departments. The most affected organ systems were skin (80%) followed by the gastrointestinal system (13.3%). The most frequent drugs causing ADRs were antibiotics (56.3%) in which type B reactions were more compared to type A and followed by anticancer drugs (10%). The severity assessment showed that most of them were mild reactions (76.6%). Causality assessment revealed that 90% of the reactions were probable, 10% were possible and no reactions were unlikely.

Conclusions: The study accomplished that ADRs are widespread and a few of them raised the healthcare expenditure due to increased hospital stay. The reporting of the ADRs to regional Pharmacovigilance centers should be encouraged to ensure drug safety.


Keywords


Adverse drug reactions, Drug safety, Pharmacovigilance

Full Text:

PDF

References


Geneva: World Health Organization, World Health Organization. Safety of medicines - A guide to detecting and reporting adverse drug reactions - Why health professionals need to take actions, Accessed on 2nd September 2015. Available at: http://apps.who.int/medicinedocs/en/d/Jh2992e/ 6.html.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981:30:239-45. [PubMed].

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. Journal of Research in Medical Science: The Offi J of Isfahan Uni of Med Scienc. 2011;16(1):16-25.

WHO and Uppsala Monitoring Centre The Importance of Pharmacovigilance. Geneva: WHO and Uppsala Monitoring Centre; 2002. Available at: http://www.who-umc.org.

Wood AJ, Stein CM, Woosley RL. Making medicines safer–the need for an independent drug safety board. N Engl J Med. 1998;339:1851-4.

Aziz Z, Siang TC, Badarudin NS. Reporting of adverse drug reactions: predictors of under-reporting in Malaysia. Pharmacoepidemiol Drug Saf. 2007;16(2):223-8.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. Method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;80:289-95.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents - a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to skin and V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2(1):274-9.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr. Perinat. Drug Ther. 2007;8:81-8.

Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci. 2008;6(1):7-9.

Jose J, Rao Padma GM, Jimmy B. Adverse drug reactions to fluoroquinolone antibiotics - Analysis of reports received in a tertiary care hospital. Int J Risk Saf Med. 2008;20:169-80.